Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 134, NWS Cheyenne, WY

August 8, 2020Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 8, 2020, 4:35 PM MDT for Niobrara County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2020, 4:35 PM MDT (22:35 UTC)
Expired
Aug 8, 2020, 5:05 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:06 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 8, 3:06 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Cheyenne WY
306 PM MDT Sat Aug 8 2020

.SHORT TERM...(This evening through Monday)
Issued at 240 PM MDT Sat Aug 8 2020

Latest water vapor loop was showing a shortwave moving through the
northern Rockies. This feature is helping ignite thunderstorms
along the northern Laramie Range. There is decent cape in this
region with values near 1500j/kg but there is limited shear at
this point. However, as you move into the northern Panhandle the
cape increases dramatically to values near 4000j/kg with
effective shear around 50kts. As a result, we will not be
surprised to see these storms along the northern Laramie Range
become severe during the next hour or two as they push eastward.
The main threat with these storms will be large hail and damaging
winds. These storms should move out of the area by early evening.
There are a few light showers developing along the southern
Laramie Range, but we are not anticipating these showers to become
severe, due to limited cape and shear. However, we cannot rule
out some gusty winds. Meanwhile, Red Flag Conditions will persist
across Carbon county.

The shortwave will continue to track eastward tonight into
Sunday. This will allow a frontal boundary to sag south across
areas mainly east of the Laramie Range. Meanwhile, areas to the
west of the boundary will experience another day of critical fire
weather conditions. As a result, we went ahead and upgraded to a
Red Flag Warning. Could see some low clouds develop behind the
boundary on Sunday night into Monday morning, due to good upslope
flow developing behind it.

.LONG TERM...(Monday through Friday)
Issued at 300 AM MDT Sat Aug 8 2020

Looks like we could see convection Monday afternoon east of the
Laramie Range. For areas west of the Laramie Range...could see
daily chances for critical fire weather conditions through at
least Wednesday next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1132 AM MDT Sat Aug 8 2020

VFR flight conditions anticipated this afternoon. Showers and
thunderstorms will begin to develop between 18Z-0Z for the LAR and
CYS terminals. Gusty winds of 20 to 25 knots are possible for the
SE WY terminals this afternoon. Showers and thunderstorms will
push eastward by late afternoon causing the northern Nebraska
Panhandle terminals to see VCTS/-TSRA for AIA/CDR from
approximately 22Z onward through early evening.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Sat Aug 8 2020
Critical Fire Weather conditions will persist during the next
couple of days mainly west of the Laramie Range. Afternoon mixing
heights will range from 15-20kft with very low humidities of 8 to
10 percent. Transport winds will also range from 15 to 20 mph with
gusts up to 30 mph. Poor humidity recoveries are also expected
again tonight. The dry conditions will persist through much of the
week, due to the influence of the weak upper level ridge in
plains.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 9 AM to 8 PM MDT Sunday for WYZ303>308.

     Red Flag Warning until 8 PM MDT this evening for WYZ303-304.

NE...None.
&&

SHORT TERM...REC
LONG TERM...GCC
AVIATION...BW
FIRE WEATHER...REC
Hazardous weather outlook, Aug 8, 3:43 PM MDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
343 PM MDT Sat Aug 8 2020

WYZ104-105-109>115-092145-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
343 PM MDT Sat Aug 8 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Gusty winds and low afternoon humidity will lead to increased fire
danger across parts of Carbon County. A Red Flag Warning remains in
effect until 8 PM this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Critical fire weather conditions can be expected on a daily basis
through next week. A Red Flag Warning is in effect from 9 AM through
8 PM Sunday.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
092145-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
343 PM MDT Sat Aug 8 2020

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered thunderstorms will develop east of the Laramie
Range this afternoon and move east into the Nebraska Panhandle through
early evening. Some of these storms could become severe with large
hail and damaging downburst winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated to widely scattered thunderstorms will be possible each day
east of the Laramie Range Monday through Wednesday.

.Spotter information statement...

Spotter activation may be required across the eastern Wyoming
plains and western Nebraska Panhandle between 4 PM and 8 PM this
evening.

In the hours before

Special weather statement, Aug 8, 2:17 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
217 PM MDT Sat Aug 8 2020

WYZ103-107-082100-
East Platte County WY-North Laramie Range WY-
217 PM MDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE COUNTY UNTIL
300 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sibley Peak, or 24 miles southeast of Douglas, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glendo, Sibley Peak, Glendo Reservoir and Two Moon Campground.

This includes Interstate 25 in Wyoming between mile markers 101 and
116.

LAT...LON 4236 10519 4254 10519 4260 10481 4232 10480
TIME...MOT...LOC 2016Z 269DEG 14KT 4246 10514

Wills
Special weather statement, Aug 8, 3:31 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
331 PM MDT Sat Aug 8 2020

WYZ102-082215-
Niobrara County WY-
331 PM MDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 415
PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lance Creek, or 25 miles northwest of Lusk, moving northeast at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Redbird and Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4298 10467 4312 10482 4342 10442 4321 10418
TIME...MOT...LOC 2131Z 230DEG 20KT 4310 10467

Wills
Special weather statement, Aug 8, 4:07 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
407 PM MDT Sat Aug 8 2020

NEZ095-WYZ102-108-082245-
North Sioux NE-Goshen County WY-Niobrara County WY-
407 PM MDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SIOUX...SOUTHEASTERN
NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES UNTIL 445 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near
Prairie Center, or 17 miles southeast of Lusk, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Prairie Center and Van Tassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4257 10441 4274 10433 4270 10389 4244 10401
TIME...MOT...LOC 2207Z 289DEG 21KT 4261 10419

Wills
Special weather statement, Aug 8, 4:25 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
425 PM MDT Sat Aug 8 2020

NEZ095-096-WYZ108-082300-
North Sioux NE-South Sioux NE-Goshen County WY-
425 PM MDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND NORTHEASTERN
GOSHEN COUNTIES UNTIL 500 PM MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Harrison, or 29 miles southeast of Lusk, moving east
at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Agate Bed National Monument.

LAT...LON 4248 10409 4266 10402 4257 10349 4231 10360
TIME...MOT...LOC 2224Z 287DEG 30KT 4255 10395

Wills
Special weather statement, Aug 8, 4:29 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
429 PM MDT Sat Aug 8 2020

WYZ102-082315-
Niobrara County WY-
429 PM MDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 515 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Morrisey, or 31 miles southwest of Newcastle, moving
east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mule Creek Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4320 10405 4332 10458 4350 10457 4351 10419
      4350 10406
TIME...MOT...LOC 2228Z 278DEG 24KT 4343 10446

Wills

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:56 AM MDTFire Weather WatchCYS13 hr
Aug 8, 1:56 AM MDTRed Flag WarningCYS18 hr
Aug 8, 2:17 PM MDTSpecial Weather StatementCYSPlatte43 min
Aug 8, 2:36 PM MDTRed Flag WarningCYS29 hr
Aug 8, 3:31 PM MDTSpecial Weather StatementCYSNiobrara44 min
Aug 8, 4:29 PM MDTSpecial Weather StatementCYSNiobrara46 min
Aug 8, 6:49 AM MDTSpecial Weather StatementCYSCheyenne41 min
Aug 8, 4:07 PM MDTSpecial Weather StatementCYSSioux38 min
Aug 8, 4:25 PM MDTSpecial Weather StatementCYSSioux35 min
Aug 8, 4:43 PM MDTSevere Thunderstorm WarningCYSSioux32 min
Aug 8, 5:24 PM MDTSpecial Weather StatementCYSDawes36 min
Aug 8, 5:33 PM MDTSevere Thunderstorm WarningCYSDawes42 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.